Missouri, 2008

Flash Flooding and Hail in Missouri, February 4 to 5, 2008

February 4 to 5, 2008 · NWS SGF · 15 events in 11 counties and zones

Marginally severe thunderstorms, mainly producing hail up to the size of quarters, also caused flash flooding in several areas. A slow moving frontal system was positioned over southern Missouri, allowing for unusual amounts of moisture and modest instability to develop along and south of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Marginally severe thunderstorms, mainly producing hail up to the size of quarters, also caused flash flooding in several areas. A slow moving frontal system was positioned over southern Missouri, allowing for unusual amounts of moisture and modest instability to develop along and south of this feature. Mostly non-severe thunderstorms developed at random over southern Missouri. However, two tornadic supercells approached south central Missouri from Arkansas, but failed to produce tornadoes within the Springfield, Missouri county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 4, 6:57 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 4, 6:57 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CST MON FEB 4 2008

.UPDATE...

LATEST KSGF SOUNDING SHOWS MUCH OF THE CAP HAS ERODED OVER
SOUTHWEST MISSOURI. THE LATEST RADAR SHOWS STORM DEVELOPMENT TO THE
NORTHEAST OF SPRINGFIELD WHERE CAP IS EVEN WEAKER AND LOW LEVEL
FORCING IS BEST IN VICINITY OF THE COLD FRONT WHICH HAS DIPPED
SOUTH A BIT INTO OUR NORTHERN COUNTIES. SPC IS MONITORING THIS
AREA FOR A POSSIBLE WATCH WITHIN THE NEXT 15 MINUTES OR SO. SEE
SWOMCD MESOSCALE DISCUSSION FROM THE STORM PREDICTION CENTER FOR
MORE DETAILS.

TERRY
&&

.AVIATION...

FOR THE 00Z TAFS...WILL LOWER CEILINGS AFTER MIDNIGHT TO MVFR AS
UPPER DISTURBANCE OVER WEST TEXAS MAKES RAPID PROGRESS NORTHEAST
ACROSS THE SOUTHERN PLAINS AND MISSOURI VALLEY THIS EVENING. THE
DISTURBANCE SHOULD WEAKEN A MID LEVEL CAPPING INVERSION OVER THE
REGION ENOUGH TO GET SCATTERED STORMS GOING OVERNIGHT.

EXPECT CEILING HEIGHTS TO FALL TO IFR BY EARLY MORNING...ROUGHLY
12Z...AND REMAIN IFR TO LIFR THROUGH MUCH OF THE DAY AS A COLD
FRONT PROGRESSES EAST ACROSS THE REGION BY LATE MORNING/EARLY
AFTERNOON.

TERRY

&&

.PREV DISCUSSION...
/ISSUED 332 PM CST MON FEB 4 2008/

SEVERE WEATHER WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND THE
MISSOURI OZARKS TONIGHT AND TUESDAY. AN UNSEASONABLY WARM AND
MOIST AIRMASS IS IN PLACE ACROSS THE AREA. THUNDERSTORMS WILL
DEVELOP LATE TONIGHT WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
TUESDAY. LARGE HAIL..DAMAGING WINDS...ISOLATED TORNADOES AND
FLASH FLOODING WILL BE LIKELY. TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING...ACCUMULATING SNOW WILL BE POSSIBLE ACROSS THE CENTRAL
OZARKS AND PORTIONS OF SOUTHEAST KANSAS.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

TEMPERATURES THIS AFTERNOON HAVE WARMED TO 30 DEGREES ABOVE
AVERAGE WITH READINGS IN THE MID 70S. THE RECORD HIGH TEMPERATURES
IN SPRINGFIELD AND JOPLIN HAVE AT LEAST BEEN TIED. DEWPOINTS
ACROSS THE AREA REMAIN IN THE MIDDLE AND UPPER 50S. A STRONG CAP
HAS KEPT THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON. HOWEVER...THE
ATMOSPHERE REMAINS PRIMED FOR THUNDERSTORMS AND SEVERE WEATHER
TONIGHT AND TOMORROW.

THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT ALONG A SURFACE FRONT
THAT WILL MOVE INTO SOUTHEAST KANSAS AND THE CENTRAL OZARKS.
ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP IN NORTH
TEXAS...EASTERN OKLAHOMA AND ARKANSAS ASSOCIATED WITH AN UPPER
LEVEL DISTURBANCE. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE.

TUESDAY...EXPECT THE SURFACE FRONT TO RESIDE NEAR THE INTERSTATE
44 CORRIDOR FOR MOST OF DAY. DUE TO THE SURFACE FRONT REMAINING
NEARLY PARALLEL TO THE UPPER LEVEL FLOW. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE LIKELY. WILL CONTINUE THE FLASH FLOOD WATCH
WITH PRECIPITABLE WATER VALUES AROUND 200 PERCENT OF NORMAL AND
THE LIKELIHOOD OF TRAINING OF SHOWERS AND THUNDERSTORMS ALONG THIS
BOUNDARY. AT THIS TIME...THE SEVERE WEATHER POTENTIAL LOOKS TO BE
GREATEST TUESDAY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR.
DURING THIS TIME...THE NAM PROGS 0-3 KM HELICITY VALUES NEAR 600
M2 PER S2. SEVERE WEATHER LOOKS LIKELY WITH THE POTENTIAL OF ALL
MODES OF SEVERE WEATHER...ESPECIALLY TORNADOES.

TUESDAY NIGHT...UPPER LEVEL LOW SWINGS INTO THE PLAINS. THE
SURFACE FRONT WILL PUSH FURTHER SOUTHWARD WITH COLDER AIR MOVING
IN. AS THE COLUMN COOLS...RAIN WILL LIKELY CHANGE OVER TO SNOW.
AT THIS TIME...ACCUMULATING SNOW LOOKS TO BE POSSIBLE ACROSS
PORTIONS OF SOUTHEAST KANSAS AND THE CENTRAL OZARKS. HIGHER
SNOWFALL ACCUMULATION LOOKS TO REMAIN NORTH OF THE FORECAST AREA
AND HAVE OPTED NOT TO ISSUE A WINTER STORM WATCH. HOWEVER...LATER
SHIFTS WILL NEED TO MONITOR.

WEDNESDAY...DRY WEATHER RETURNS TO THE FORECAST AREA. THE UPPER
LEVEL SYSTEM WILL TRACK TO THE OHIO RIVER VALLEY WITH SURFACE HIGH
PRESSURE SETTLING INTO THE PLAINS. TEMPERATURES WILL RETURN CLOSER
TO SEASONAL VALUES.

ANGLE

LONG TERM (THURSDAY THROUGH MONDAY)...

THE MAIN FORECAST ISSUE IN THE LONG TERM INVOLVES THE CHANCE FOR
PRECIPITATION...AS WELL AS PRECIPITATION TYPE...DURING THE DAY ON
THURSDAY. A WEAK SHORT WAVE TROUGH WILL BE TRAVERSING THE OZARKS
LATE THURSDAY INTO EARLY FRIDAY. IT IS SHOWING TENDENCIES TO WEAKEN
AND SHEAR OUT AS IT MOVES THROUGH...BUT WITH A WEAK SURFACE LOW AND
ADEQUATE DEEP MOISTURE IN CONJUNCTION WITH THE MODEST LIFT... IT
SHOULD BE ABLE TO PRODUCE SOME PRECIPITATION. MOS GUIDANCE HAS
SIGNIFICANTLY DECREASED HIGH TEMPS THURSDAY AND I AGREE. WITH THE
SIGNIFICANT CLOUD COVER IT WILL BE QUITE DIFFICULT TO WARM MUCH.
EXAMINATION OF FORECAST SOUNDINGS INDICATES SNOW AS THE DOMINANT
PRECIP TYPE BUT WENT WITH A RN/SN MIX TO ACCOUNT FOR POTENTIAL SURFACE
WARMING SUFFICIENT FOR MELTING IN THE LOWER LAYERS. INTERESTINGLY
ENOUGH... INDICATIONS ARE FOR THE GREATEST LIFT AND SATURATION TO
OCCUR IN THE DENDRITIC LAYER. THIS MAY ALLOW A BRIEF PERIOD OF
MODERATE SNOW...AND PERHAPS LIGHT ACCUMULATION. HOWEVER...CONFIDENCE
IN ACCUMULATING SNOW IS LOW AT THIS TIME AND WILL HAVE TO MONITORED
IN FUTURE FORECAST PACKAGES.

TEMPS WILL MODIFY FRIDAY AS WE MAINTAIN SOUTH AND SOUTHWEST WINDS. A
BACK DOOR COLD FRONT ATTEMPTS TO MOVE THROUGH FRIDAY NIGHT INTO
SATURDAY MORNING...POSSIBLY BRINGING A CHANCE FOR FLURRIES. THE
COOLEST TEMPERATURES WILL BE OVER THE NORTHEAST PORTIONS OF THE CWA
WHILE THE SOUTHWEST SHOULD MODERATE RELATIVELY QUICKLY AS NORTHWEST
FLOW IN THE LOW LEVELS EASES AND THE FRONTAL AIRMASS PULLS EAST OUT
OF THE AREA EARLY SUNDAY.

WE WILL REACH BACK INTO THE UPPER 40S AND LOW 50S SUNDAY AND MONDAY
AS THE NEXT WAVE DROPS OUT OF THE PACIFIC NORTHWEST AND INDUCES
SURFACE CYCLOGENESIS IN THE LEE OF THE ROCKIES. THIS SYSTEM WILL
INITIATE A NICE SOUTHERLY MOISTURE STREAM AND ONCE AGAIN BRING THE
CHANCE FOR RAIN...AND PERHAPS A FEW THUNDERSTORMS...BY MONDAY.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH TUESDAY
     AFTERNOON FOR MOZ057-058-068>071-079>083-088>098-101>106.

KS...NONE.
&&
Hazardous weather outlook, Feb 4, 5:00 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CST MON FEB 4 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
500 PM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TONIGHT. ONE AREA OF
POTENTIAL DEVELOPMENT WILL BE ALONG A COLD FRONT THAT WILL MOVE
INTO THE CENTRAL OZARKS AROUND MIDNIGHT.

STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT
ACROSS NORTHERN TEXAS AND EASTERN OKLAHOMA. THESE THUNDERSTORMS
WILL TRACK TO THE NORTHEAST ACROSS EASTERN OKLAHOMA...ARKANSAS
AND SOUTHWEST MISSOURI...MOST LIKELY SOUTHEAST OF THE INTERSTATE
44 CORRIDOR. THESE THUNDERSTORMS COULD BE SEVERE WITH THE
POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STORMS WILL LIKELY BE ONGOING TUESDAY MORNING. AREAS ALONG AND
EAST OF A LINE FROM JOPLIN TO OSAGE BEACH HAVE A RISK OF SEVERE
WEATHER. DUE TO HIGHER THAN NORMAL MOISTURE LEVELS...COMBINED WITH
STRONG WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES CAN NOT BE RULED OUT ALONG AND SOUTH OF THE INTERSTATE
44 CORRIDOR. FLASH FLOODING WILL ALSO BE POSSIBLE.

ACCUMULATING SNOW WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
MORNING ALONG AND NORTH OF A PITTSBURG KANSAS TO OSAGE BEACH
MISSOURI LINE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE POSSIBLE LATE TONIGHT AND TUESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Feb 4, 7:21 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             GRAVOIS MILLS           38.31N 92.83W
02/04/2008  E0.25 INCH       MORGAN             MO   TRAINED SPOTTER

&&

MTERRY

The radar

The Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 flash flood. Local standard time, as filed.

Hail, St. Clair

When
February 4, 7:33 PM CST
Where
St. Clair County, Osceola
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.050, -93.700

Hail, Greene

When
February 4, 10:53 PM CST
Where
Greene County, Ash Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.320, -93.580

Hail, Greene

When
February 4, 11:10 PM CST
Where
Greene County, 2.07 mi S of Ash Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.290, -93.580

Hail, Greene

When
February 4, 11:40 PM CST
Where
Greene County, 2.6 mi WNW of Hickory Barren
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.370, -93.270

Hail, Laclede

When
February 4, 11:50 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.680, -92.660

Flash Flood, Polk

When
February 5, 12:19 AM CST to 8:00 AM CST
Where
Polk County, 1.82 mi ESE of Pleasant Hope to 1.79 mi ESE of Pleasant Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.458, -93.251

Two sections of Highway 215 east of Pleasant Hope became inundated with flash flooding.

Flash Flood, McDonald

When
February 5, 1:50 PM CST to 6:00 PM CST
Where
McDonald County, 2.76 mi N of Elk Spgs to 2.12 mi S of Anderson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.620, -94.498

Sections of Highway 43 south of Anderson, and Highway 76 west of Anderson, were flooded and impassable to motorists. Several Anderson city streets, particularly near the high school, were flooded.

Flash Flood, Laclede

When
February 5, 2:40 PM CST to 7:30 PM CST
Where
Laclede County, 0.76 mi NW of Conway to 4.1 mi WSW of Russ
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.508, -92.840

Several areas of flash flooding occurred over Laclede County. In Conway, the city storm shelter flooded. In Lebanon, extensive street flooding occurred. A bridge flooded along Highway J three miles east of Conway. A section of Highway FF was flooded between highways T and 133. Brush Creek north of Morgan flooded all low areas near its channel.

Flash Flood, Phelps

When
February 5, 4:01 PM CST to 9:00 PM CST
Where
Phelps County, 1.5 mi ENE of Doolittle to 1.17 mi ESE of Doolittle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.962, -91.857

Numerous roads became impassable from flash flooding on the eastern edge of Rolla.

Hail, Wright

When
February 5, 4:21 PM CST
Where
Wright County, 2.14 mi SSW of Owens
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.190, -92.430

Hail, Ozark

When
February 5, 5:01 PM CST
Where
Ozark County, 0.56 mi W of Bakersfield
Measured
4.25 in hail
Reported by
Fire Department/Rescue
Coordinates
36.520, -92.160

Flash Flood, Greene

When
February 5, 5:01 PM CST to 7:00 PM CST
Where
Greene County, 2.95 mi NW of Sgf Downtown Arpt to 3.34 mi NNE of Hickory Barren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.250, -93.268

A section of Highway CC three miles west of Fair Grove flooded and was impassable to motorists. Also, a section of National Ave. flooded as a storm resevoir spilled over the roadway near its intersection with Interstate 44.

Flash Flood, Dallas

When
February 5, 5:27 PM CST to 8:30 PM CST
Where
Dallas County, 1.88 mi NW of Buffalo to 0.35 mi SW of Buffalo
Cause
Heavy Rain
Reported by
Public
Coordinates
37.665, -93.128

A low water crossing flooded and became impassable to motorists along a section of Kelley Road near its intersection with Highway 65.

Hail, Howell

When
February 5, 5:58 PM CST
Where
Howell County, 2.61 mi WSW of West Plains Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.730, -91.910

Flash Flood, Douglas

When
February 5, 10:25 PM CST to 11:30 PM CST
Where
Douglas County, 2.69 mi W of Ava Muni Meml Arpt to 1.65 mi S of Midway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.972, -92.729

Sections of Highways Y and 5 were closed to motorists due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82336, 82338, 82339, 82340, 82342, 82361, 82378, 82420, 82422, 82343, 82344, 82399, 82415, 82345, 82423.